MAUDE Adverse Event Report: SYNTHES BRANDYWINE TI MATRIX TOP LOADING POLYAXIAL HEAD; ORTHOSIS, SPINAL PEDICLE FIXATION FOR DDD

SYNTHES BRANDYWINE TI MATRIX TOP LOADING POLYAXIAL HEAD; ORTHOSIS, SPINAL PEDICLE FIXATION FOR DDD
Catalog Number 04.632.001
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional device product code used: mnh, mni, kwq, kwp.Device malfunctioned during the procedure.Device was not implanted/explanted.Device history records review was completed for part# 04.632.001, lot# 7607810.Manufacturing location: (b)(4), manufacturing date: feb 12, 2014.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, patient underwent initial transforaminal lumbar interbody fusion (tlif) procedure.During the procedure, patient was implanted at l5-s1 disc level with matrix pedicle screws, rods, caps and opal 10x11x24 tlif space at left side.When distractor instrument was fully distracted, surgeon noticed one of the post of the matrix rack distractor instrument in the l5 disc level had fractured at the top.The surgeon removed the distractor on the left and the broken piece of the distractor along the l5 tube.While removing both threaded rods, the rack distractor instrument came unattached from the left l5-s1 bone screws.Also, upon threading the tube onto the s1 tulip head screw implant, the tulip head screw popped off but did not break.The tulip head screw was not able to be replaced on the rod because the inner saddle on top of the screw was locked in the down position.Entire tulip head screw was removed and a new ti matrix tulip head screw was readily available to complete the procedure.The rack from opposite side was placed down the rods and expanded to allow for tlif insertion.Patient was closed up and drain inserted.There was 8 minutes delay in surgery while removing broken rack distractor instrument and there was no patient harm reported.Concomitant devices reported: 7.0x45mm matrix bone screws and/or 7.0x35 matrix bone screws (part # unknown, lot # unknown, quantity # 3), caps (part # unknown, lot # unknown, quantity # 4), reamer (part # unknown, lot # unknown, quantity # 1), 10x111x24 opal spacer (part # unknown, lot # unknown, quantity # 1), 5.5 x40mm ti matrix rods (part # unknown, lot # unknown, quantity # 2), rack distractor tubes (part # unknown, lot # unknown, quantity # unknown).This report is for one (1) unti matrix top loading polyaxial head.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed.It was reported that one of the post of the matrix rack distractor instrument in the l5 disc level had fractured at the top.The surgeon removed the distractor on the left and the broken piece of the distractor along the l5 tube.While removing both threaded rods, the rack distractor instrument came unattached from the left l5-s1 bone screws.Also, upon threading the tube onto the s1 tulip head screw implant, the tulip head screw popped off but did not break.There was 8 minutes delay in surgery while removing broken rack distractor instrument and there was no patient harm reported.Replication of the complaint is not necessary as the damage was able to be visibly confirmed.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.The complaint is confirmed.The design was determined to be suitable for the intended use when employed and maintained as recommended.A device history review was performed for the returned instrument¿s lot number.No mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.The returned device was evaluated and the complaint condition was able to be confirmed.The polyaxial head (part 04.632.001, lot 7607810, mfg.12-feb-2014) was returned with two (2) of the flanges of the distal collet bent inwards which was likely the cause of the user¿s inability to reassemble the bone screw and the polyaxial head.The 04.632.001 polyaxial head does not come preassembled to a bone screw and possible causes for intraoperatively disengagement include not removing all interfering bone before the polyaxial head is assembled to the screw, using excessive assembly force, or misusing the instruments used to assembly the head to the screw.The user technique is not known therefore a definitive root cause cannot be determined.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TI MATRIX TOP LOADING POLYAXIAL HEAD
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION FOR DDD
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6286577
Report Number2530088-2017-10029
Device Sequence Number18840460
Product Code NKB
UDI-Device Identifier10705034744971
UDI-Public(01)10705034744971(10)7607810
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K100952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number04.632.001
Device Lot Number7607810
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date03/07/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FOUR UNKNOWN CAPS; ONE UNKNOWN OPAL SPACER; THREE UNKNOWN MATRIX BONE SCREWS; TWO UNKNOWN TI MATRIX RODS; UNKNOWN QUANTITY OF UNKNOWN RACK DISTRACTOR TUBES
Patient Age59 YR
Patient Weight104